A 24-year-old male is admitted to the ICU following a spontaneous intracranial haemorrhage. He is noted to have labile blood pressure that is difficult to control, and a persistent tachycardia in spite of high dose sedatives. Further investigation reveals raised plasma and urinary catecholamine levels.
a) List four potential causes of the above findings in this patient. (25% marks)
• Physical stress - critical illness, hypoxia, hypercapnia, hypoglycaemia
• Use of catecholamines, amphetamine use
• Prior h/o tricyclic/MAOI use
This question appears to be an endocrinology question, in spite of the neurosurgical garnish. "What are the causes of raised catecholamine testing levels" is probably the real question. There are multiple possible answers:
Autonomic nervous system
In terms of pharmacological causes of raised catecholamine levels, multiple drugs exist for the use of which there might be a "prior h/o". Monoamine oxidase inhibitors, antiparkinsonian medications (eg. L-dopa), amphetamines and methyldopa are the biggest culprits.
Goldstein, David S., Graeme Eisenhofer, and Irwin J. Kopin. "Sources and significance of plasma levels of catechols and their metabolites in humans."Journal of Pharmacology and Experimental Therapeutics 305.3 (2003): 800-811.
Sardesai, Suhrud H., et al. "Phaeochromocytoma and catecholamine induced cardiomyopathy presenting as heart failure." British heart journal 63.4 (1990): 234-237.
Lenders, Jacques WM, et al. "Biochemical diagnosis of pheochromocytoma: which test is best?." Jama 287.11 (2002): 1427-1434.